Our bodies come with unique needs as we age. Although you may be in solid health, you may still need specific medications to supplement your body in ways you may not have needed to when you were younger. It’s crucial for you to remain consistent with your medication regimen to avoid complications from not taking it. However, some medications can cause side effects that can impact your vision, such as developing cataracts. Although these instances are rare occurrences, some people still experience them. If you suffer from cataracts, Dr. Groat’s office specializes in providing patients with groundbreaking treatments to help restore their quality of life. If you think your medication may play a role in how your cataracts have developed, here is a brief list of possible medications that could cause cataracts and how our office can help.
Long-Term Use of Corticosteroids
If you’ve taken corticosteroids for long-term use, it could increase your chances of developing cataracts. Conditions such as Asthma, Emphysema, Arthritis, Lupus, or Eczema commonly use corticosteroids to relieve the inflammation these conditions cause. In the case of Asthma, Emphysema, and Lupus, inflammation can be dangerous, requiring corticosteroids to resolve the swelling quickly. However, prolonged use of corticosteroids can cause issues in other areas of the body and sometimes lead to cataracts, glaucoma, and other eye-related conditions.
Some Cholesterol Medications
Patients who suffer from high cholesterol often need medication to help get it under control. Many medications can accomplish lowering cholesterol. However, there are instances when cholesterol medications can cause unintended consequences. Cholesterol medications sometimes contain statins, which help regulate cholesterol levels. However, some studies suggest that statins play a role in producing cataracts because their properties can interfere with the cell regeneration process in the optical lens. When this happens, it can make the lens cloudy, limit your vision and cause what is known as cataracts.
If you believe your medication may play a role in vision problems, the first thing to do is consult your primary doctor. It’s not advised for you to stop taking medications without your doctor’s knowledge, as they can find alternative treatments to suit your needs. The next step is to schedule a consultation with our office to find a treatment that fits your situation. Dr. Groat has many years of experience treating many eye conditions and can provide you with minimally invasive options designed to help you feel your best. For more on how we can help, please schedule a consultation with us by calling today at 910-769-4590.